Advertisement

What causes Tylenol (acetaminophen) poisoning?

Samuel M. Warren, MD
Anesthesiology

Tylenol poisoning is caused by a liver toxin called N-acetyl-p-benzoquinoneimine (NAPQI).  Fortunately, when Tylenol is taken correctly, only a small amount of it is converted into this toxin, and that small amount is quickly converted to a harmless molecule that you pass in your urine.  That is why Tylenol is very safe anti-pain and anti-fever drug when taken correctly. 

When Tylenol is taken in excess, however, the toxin builds up rapidly and wreaks havoc on your liver cells.  Not good at all.  Believe it or not, Tylenol is the most common cause of acute liver failure resulting in death or liver transplantation in the U.S.!  Furthermore, about half of these Tylenol overdoses are unintentional (i.e., not suicide attempts).  I have seen this too many times.   

 

Acetaminophen is mostly metabolized in the liver. When too much acetaminophen is taken it can be too much for the liver to process, so more of a toxic metabolite forms instead. In order to be toxic, either several times the recommended dose must be taken or a series of smaller doses must be ingested over a long period of time. If the liver is already damaged, a person may be more susceptible to Tylenol poisoning.

Continue Learning about Acetaminophen

What are the risks of taking acetaminophen?
Devi E. Nampiaparampil, MDDevi E. Nampiaparampil, MD
The biggest risk of taking too much acetaminophen is that is can cause liver damage, which has a...
More Answers
Should I let my doctor know I am taking acetaminophen?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
You should always talk to your doctor if you are planning on taking acetaminophen or any other medic...
More Answers
Play It Safe When You Take Acetaminophen
Play It Safe When You Take Acetaminophen
How to Treat a Bee Sting
How to Treat a Bee Sting

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.